Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 64, NWS Aberdeen, SD

June 19, 2014Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 19, 2014, 1:41 PM MDT for Stanley County, South Dakota. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2014, 1:41 PM MDT (19:41 UTC)
Expired
Jun 19, 2014, 2:30 PM MDT
In force
49 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Stanley County, SD

The radar

The Rapid City radar (KUDX), 155 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 1:47 PM MDTHAIL 0.714 Sw Mission Ridge, SD
Jun 19, 1:55 PM MDTHAIL 113 Sw Mission Ridge, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 7.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2014-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2014-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

687 
WUUS53 KABR 191941
SVRABR
SDC117-192030-
/O.NEW.KABR.SV.W.0064.140619T1941Z-140619T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
141 PM MDT THU JUN 19 2014

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 230 PM MDT

* AT 139 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
  OF SANSARC...OR 31 MILES SOUTHEAST OF EAGLE BUTTE...MOVING
  NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF          
  NORTHWESTERN STANLEY COUNTY.

A FUNNEL CLOUD HAS BEEN REPORTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4473 10108 4465 10069 4444 10102 4456 10117
TIME...MOT...LOC 1940Z 220DEG 16KT 4459 10097

HAIL...1.00IN
WIND...60MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 11:35 AM MDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 19, 11:35 AM MDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1235 PM CDT THU JUN 19 2014

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

SFC TROUGH STILL HANGING OUT ACROSS THE EASTERN CWA WITH SHORTWAVE
ENERGY STILL UPSTREAM. CURRENT RADAR IMAGERY IS RATHER QUIET WITH
JUST A FEW SHOWERS ACROSS THE NORTHERN CWA. HI RES MODELS DO SHOW
SOME ADDITIONAL DEVELOPMENT LATER TODAY...BUT SEVERE THREAT
CONSIDERABLY LESS THAN YESTERDAY. NICE LOOKING VORT SEEN ON WATER
VAPOR ACROSS SOUTHWEST SD WHICH WILL ROTATE INTO THE REGION TODAY.
HI RES MODELS SHOWING SOME WDLY SCT THUNDERSTORMS DEVELOPING WITH
THIS LATER THIS AFTERNOON...SO HAVE EXPANDED SLIGHT CHANCE POPS
THROUGH THE ENTIRE DAY TO ACCOUNT FOR THIS. ALSO INCREASED CLOUD
COVER THIS MORNING WITH THE ABUNDANCE OF CLOUDS NOTED ON SATELLITE
IMAGERY. CURRENT TEMPS APPEAR ON TRACK SO NO CHANGES THERE. LITTLE
RISE IN TEMPS THIS MORNING WITH THE CLOUDS...BUT EXPECTING BREAKS
IN THE CLOUDS LATER TODAY.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH SATURDAY
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS WORKING INTO OUR
SOUTHERN CWA FROM THE SOUTH. CANNOT RULE OUT AN ISOLATED HAILER
OR WIND PRODUCER THIS MORNING...BUT HEAVY RAINFALL IS THE MAIN
THREAT ESPECIALLY OVER AREAS THAT HAD FLASH FLOOD ISSUES LAST
EVENING AND EARLIER THIS MORNING. THE FLOODING CONCERN IS
ESPECIALLY HIGH FOR THE FAR EASTERN CWA...WHERE THE SURFACE TROUGH
WILL BE LINGERING AND SHOWERS AND THUNDERSTORMS MAY REDEVELOP THIS
AFTERNOON ALONG THE BOUNDARY.

THE UPPER CLOSED LOW WILL SLOWLY MOVE NORTHEAST INTO CANADA OVER THE
NEXT COUPLE OF DAYS...DAMPENING HEIGHTS AND KEEPING THE NORTHERN
PLAINS IN NEARLY ZONAL FLOW. WESTERLY SURFACE WINDS SHOULD
TRANSPORT MUCH DRIER AIR INTO THE REGION THROUGH THE DAY TODAY AND
FRIDAY...ALTHOUGH CANNOT RULE OUT AFTERNOON SHOWER DEVELOPMENT AS
UPPER LEVEL ENERGY PASSES OVERHEAD. PRETTY DRY SOUNDINGS HOWEVER.
ANOTHER WEAK FRONTAL BOUNDARY IS EXPECTED TO MOVE ACROSS THE CWA
SATURDAY. THIS DOES NOT LOOK LIKE AN OVERLY IMPRESSIVE PATTERN FOR
MOISTURE RETURN...SO INSTABILITY WILL LIKELY BE LIMITED ALONG THE
FRONTAL BOUNDARY. MODELS DO TRY TO SHOW ANYWHERE FROM 500 J/KG TO
1500 J/KG OF CAPE ACROSS THE EASTERN CWA...ALONG WITH ABOUT 30 KTS
OF SHEAR...SO COULD SEE AN ISOLATED STORM OR TWO SATURDAY
AFTERNOON ACROSS THE EAST.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
STILL APPEARS THAT THE EXTENDED ENDS UP BEING DRY FOR MUCH OF THE
PERIOD. THERE ARE A COUPLE OF COLD FRONTAL PASSAGES FORECAST
MIDWAY THROUGH AND THEN LATE IN THE PERIOD...WHICH SHOULD SIGNAL A
GRADUAL STEP DOWN IN TEMPERATURES FROM NEAR NORMAL TO PERHAPS A
FEW DEGREES BELOW NORMAL. THE PERIOD OPENS IN SOMEWHAT FAST NEARLY
ZONAL FLOW ALOFT AS UPPER LEVEL RIDGING IS SUPPRESSED EARLY ON.
EVENTUALLY UPPER LEVEL RIDGING OUT WEST WILL KICK IN...BUT UNTIL
IT DOES...THE FLOW APPEARS TO TAKE ON MORE OF A NORTHWESTERLY
TRAJECTORY...HELPING TO DRY THINGS OUT AND ALLOWING FOR THOSE COLD
FROPAS FROM THE NORTH-NORTHWEST EARLY NEXT WEEK.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

MVFR CIGS WILL REMAIN OVER THE EASTERN PART OF THE CWA INTO THE
AFTERNOON HOURS...AFFECTING KABR AND KATY. BY LATE AFTERNOON...THE
CIGS WILL HAVE LIFTED AND VFR CONDITIONS WILL THEN PREVAIL ACROSS
THE AREA THROUGH THE TAF PERIOD. A FEW ISOLATED THUNDERSTORMS ARE
POSSIBLE ACROSS THE AREA LATER IN THE AFTERNOON AND EVENING...BUT
DUE TO UNCERTAINTY OF DEVELOPMENT AND LOCATION...HAVE NOT
MENTIONED ANY STORMS IN THE TAFS AT THIS TIME.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...TMT
SHORT TERM...SERR
LONG TERM...DORN
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 19, 3:12 AM MDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
412 AM CDT THU JUN 19 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-200915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
412 AM CDT THU JUN 19 2014 /312 AM MDT THU JUN 19 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS PARTS OF
THE REGION THIS MORNING AND INTO THE AFTERNOON HOURS BEFORE THE
LOW PRESSURE SYSTEM EXITS. HEAVY RAIN IS THE MAIN THREAT AND IS
ESPECIALLY A CONCERN ACROSS NORTHEAST SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA...WHERE GROUNDS ARE ALREADY SATURATED. HAIL AND
STRONG WINDS ARE ALSO POSSIBLE WITH EARLY MORNING STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE SATURDAY
ALONG A WEAK FRONTAL BOUNDARY.

.SPOTTER INFORMATION STATEMENT...

ANY EXCESSIVE RAIN REPORTS ARE APPRECIATED.

SERR

In the hours before

Local storm report, Jun 19, 10:08 AM MDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1108 AM CDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     HEAVY RAIN       BRISTOL                 45.35N  97.75W
06/19/2014  M3.00 INCH       DAY                SD   PUBLIC

            24 HOUR RAINFALL TOTAL

&&

EVENT NUMBER ABR1400498

VIPOND
Local storm report, Jun 19, 10:14 AM MDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1114 AM CDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLASH FLOOD      MILBANK                 45.22N  96.63W
06/19/2014                   GRANT              SD   EMERGENCY MNGR

            EM REPORTS THAT NUMEROUS COUNTY ROADS ACROSS GRANT
            COUNTY WERE OVERTOPPED WITH WATER WITH A FEW CULVERTS
            WASHED OUT. MANY SMALL CREEKS ARE OUT OF THEIR BANKS.

&&

EVENT NUMBER ABR1400499

FOWLE
Local storm report, Jun 19, 10:40 AM MDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1140 AM CDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      BRENTFORD               45.16N  98.32W
06/18/2014                   SPINK              SD   EMERGENCY MNGR

            EM REPORTS SEVERAL SECONDARY ROADS OVERTOPPED WITH
            WATER. A FEW CREEKS OUT OF THEIR BANKS.

&&

EVENT NUMBER ABR1400500

FOWLE
Local storm report, Jun 19, 11:19 AM MDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1219 PM CDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       9 W LEOLA               45.72N  99.12W
06/19/2014  M3.25 INCH       MCPHERSON          SD   PUBLIC

            24 HOUR RAINFALL TOTAL

&&

EVENT NUMBER ABR1400501

SD
Local storm report, Jun 19, 11:22 AM MDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1222 PM CDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       1 W LONG LAKE COLONY    45.61N  98.84W
06/19/2014  E2.00 INCH       MCPHERSON          SD   TRAINED SPOTTER

            ESTIMATED 2 INCHES OF RAINFALL OVER THE PAST 24 HOURS

&&

EVENT NUMBER ABR1400502

SD
Local storm report, Jun 19, 1:33 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
233 PM CDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TORNADO          9 NNE LEES CORNER       44.19N  99.25W
06/18/2014                   BUFFALO            SD   EMERGENCY MNGR

            CORRECTED LOCATION OF THE TORNADO BASED ON EM REPORT
            AND VIDEO CONFIRMATION. ONE-QUARTER MILE WIDE TORNADO ON
            GROUND.

&&

CORRECTED COUNTY/STATE...LOCATION...REMARKS

EVENT NUMBER ABR1400445

FOWLE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 6:31 PM MDTSevere Thunderstorm WarningABRMcPherson44 min
Jun 18, 7:05 PM MDTFlash Flood WarningABRCampbell, Edmunds, McPherson, Walworth6 hr
Jun 18, 7:15 PM MDTSevere Thunderstorm WarningABREdmunds, McPherson45 min
Jun 18, 7:36 PM MDTSevere Thunderstorm WarningABRSpink39 min
Jun 18, 7:49 PM MDTTornado WarningABRBrown, Edmunds, McPherson41 min
Jun 18, 7:57 PM MDTSevere Thunderstorm WarningABRBrown, Spink63 min
Jun 18, 8:04 PM MDTFlash Flood WarningABRBrown, Spink6 hr
Jun 18, 8:14 PM MDTSevere Thunderstorm WarningABRClark, Day, Spink46 min
Jun 18, 8:20 PM MDTSevere Thunderstorm WarningABRBrown, Day, Marshall, Spink40 min
Jun 18, 8:57 PM MDTSevere Thunderstorm WarningABRBrown, Day, Marshall48 min
Jun 18, 10:25 PM MDTAreal Flood WarningABRCorson24 hr
Jun 18, 10:47 PM MDTFlash Flood WarningABRClark, Day, Spink10 hr
Jun 18, 11:21 PM MDTFlash Flood WarningABRDay, Marshall, Roberts9 hr
Jun 19, 12:33 AM MDTFlash Flood WarningABRGrant, Roberts6 hr
Jun 19, 2:58 AM MDTFlash Flood WarningABRDeuel12 hr
Jun 19, 3:06 AM MDTSevere Thunderstorm WarningABRClark, Day, Hamlin, Spink39 min
Jun 19, 4:04 AM MDTSevere Thunderstorm WarningABRDay41 min
Jun 19, 5:03 AM MDTRiver Flood WarningABRRoberts38 hr
Jun 19, 2:18 PM MDTSevere Thunderstorm WarningABRDewey, Stanley, Sully42 min
Jun 19, 3:22 PM MDTRiver Flood WarningABRCorson43 hr
Jun 19, 3:54 PM MDTSevere Thunderstorm WarningABRSully36 min
Jun 19, 4:20 PM MDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde, Potter, Sully40 min
Jun 19, 4:58 PM MDTSevere Thunderstorm WarningABRFaulk, Hand, Potter, Spink47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.